Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Amarillo, TX

May 2, 2018Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 2, 2018, 1:44 PM CDT for Beaver County, Oklahoma. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 1:44 PM CDT (18:44 UTC)
Expired
May 2, 2018, 2:45 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:59 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS54 KAMA 021844
SVRAMA
OKC007-021945-
/O.NEW.KAMA.SV.W.0009.180502T1844Z-180502T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
144 PM CDT WED MAY 2 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Beaver County in the Panhandle of Oklahoma...

* Until 245 PM CDT

* At 143 PM CDT, a severe thunderstorm was located 9 miles east of
  Forgan, or 11 miles northeast of Beaver, moving northeast at 30
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Beaver, Forgan, Knowles and Mocane. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

LAT...LON 3669 10022 3684 10071 3700 10065 3700 10007
TIME...MOT...LOC 1843Z 208DEG 27KT 3694 10038 

HAIL...1.75IN
WIND...60MPH
 
$$

Ward
2 follow-up statements
449 
WWUS54 KAMA 021905
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
205 PM CDT WED MAY 2 2018

OKC007-021945-
/O.CON.KAMA.SV.W.0009.000000T0000Z-180502T1945Z/
Beaver OK-
205 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN BEAVER COUNTY...

At 205 PM CDT, a severe thunderstorm was located 6 miles south of
Beaver, moving northeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Beaver, Forgan, Knowles and Mocane. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

LAT...LON 3669 10022 3684 10071 3700 10065 3700 10007
TIME...MOT...LOC 1905Z 215DEG 34KT 3673 10048 

HAIL...1.50IN
WIND...60MPH
 
$$

Ward
623 
WWUS54 KAMA 021917
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
217 PM CDT WED MAY 2 2018

OKC007-021945-
/O.CON.KAMA.SV.W.0009.000000T0000Z-180502T1945Z/
Beaver OK-
217 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN BEAVER COUNTY...

At 217 PM CDT, a severe thunderstorm was located 7 miles east of
Beaver, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Knowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

LAT...LON 3678 10053 3700 10036 3700 10007 3669 10022
TIME...MOT...LOC 1917Z 215DEG 30KT 3681 10038 

HAIL...1.75IN
WIND...60MPH
 
$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:20 PM CDT, 24 minutes earlier.

Area forecast discussion, May 2, 1:20 PM CDT, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
120 PM CDT Wed May 2 2018

.UPDATE...The dryline has made slower progression than expected
today, with mid 50s to mid 60s dewpoint temperatures evident with
the latest observations across the southeastern half of the
combined Panhandles. In addition, wind speeds across the
northwestern combined Panhandles are much lower and more
northwesterly due to the proximity of an incoming cold front. As a
result of all these factors, the forecast grids have been updated
to increase PoPs in the eastern combined Panhandle counties, slow
the eastward progression of the dryline, and bring wind grids into
line with current trends. In addition, added mention of severe
thunderstorms in the eastern two rows of counties to match the
recently issued Tornado Watch. All hazards are possible with these
thunderstorms, including large hail, damaging winds and an
isolated tornado or two.

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                52  79  47  76  49 /  10   0   0   5   5
Beaver OK                  54  82  47  79  49 /  10   5   0   0   0
Boise City OK              46  73  43  74  46 /  10   5   0   0   0
Borger TX                  56  81  49  79  52 /  10   0   0   0   0
Boys Ranch TX              50  79  45  77  48 /  10   0   0   0   5
Canyon TX                  51  80  46  76  48 /  10   0   0   5   5
Clarendon TX               56  83  50  78  50 /  20   5   0   0   5
Dalhart TX                 46  76  42  74  45 /   5   0   0   0   5
Guymon OK                  51  78  45  77  48 /  10   5   0   0   0
Hereford TX                49  78  45  76  48 /  10   0   0   5   5
Lipscomb TX                56  83  50  78  51 /  10   5   0   0   0
Pampa TX                   54  81  47  77  50 /  10   0   0   0   0
Shamrock TX                60  85  53  79  51 /  20  10   0   0   5
Wellington TX              62  88  54  80  52 /  30  10   5   0   5

&&

.PREV DISCUSSION... /Issued 1230 PM CDT Wed May 2 2018/

AVIATION...
For the 18z TAFs...
Scattered thunderstorms in northern part of forecast area being
assisted by convergence due to arrival to weak cold front, which
has moved through GUY and DHT.  Movement of this wind shift line
is not being handled well by models.  Amendments for surface
winds may be forthcoming.  Thunderstorms could develop near AMA
this afternoon, but will not include in forecast at this time,
instead will wait until better assessment of timing can be
obtained.

Cockrell

PREV DISCUSSION... /Issued 619 AM CDT Wed May 2 2018/

AVIATION...
Southerly winds will increase and will get gusty at DHT and AMA by
mid morning. Winds at GUY will be light and variable for much of
the morning as a cold front has stalled over this area. Southerly
winds will return to GUY by afternoon. Winds will then decrease
again toward sunset. MVFR cigs are expected at AMA until about mid
morning, then they will become VFR. Otherwise, VFR conditions are
expected across the TAF sites with any showers or thunderstorms to
the east of the TAF sites.

PREV DISCUSSION... /Issued 336 AM CDT Wed May 2 2018/

DISCUSSION...
Another day of Fire Weather and possibly Severe Weather. Dryline
continues to retreat west across the Panhandles, but will shift
east during the day. Models suggest that it should be east of the
area between 4 and 7 pm. Thunderstorm development will be possible
across the eastern Panhandles, and these storms could be severe.
As storms develop, they will quickly shift east, and therefore
could limit the chances of severe storms. If storms develop a
little further west, closer to the central Panhandles then we
could see some severe thunderstorms before they exit into
Oklahoma. CAMs are split between a line of strong to severe storms
developing across the eastern Panhandles, and absolutely nothing
happening in our area. This keeps the confidence low in the pop
forecast.

Upper level trough edges closer on Thursday and a dry westerly
flow will be in place, with the dryline east of the Panhandles all
day. No precipitation expected, however some areas could see
elevated, to low end critical Fire Weather conditions(See Fire
Weather Discussion). Cold front will follow behind the trough on
Thursday afternoon.

Temperatures on Friday will be in the 70s due the cold frontal
passage. This wont last long as upper level ridge builds over the
western CONUS and northwest flow will return to the Panhandles.
Overall expect conditions to be dry, with a gradual warming trend
each day.

Dry conditions look to continue through Monday, as models hint at
a shortwave trough to move through, and return a chance of
thunderstorms on Tuesday.

Weber

FIRE WEATHER...
Southwest winds yet again today in conjunction with relative
humidities in the single digits to low teens will make for
critical Fire Weather conditions. Eastern Panhandles may see these
conditions as well if the dryline pushes far enough east, but
there is the chance for showers/thunderstorms before the
potentially critical Fire Weather conditions arrive, thusly no Red
Flag Warning for these areas.

West winds and low relative humidities will make for elevated to
near critical Fire Weather conditions on Thursday. There will be a
wind shift out of the north, as a cold front moves through
Thursday afternoon. North winds are only expected to be in the 10
to 15 mph range.

AVIATION...
Southerly winds in the 10 to 15 knot range overnight will veer
some by mid morning and they will increase to around 25 knots with
higher gusts. Winds will then decrease toward sunset into the 10
to 15 knot range again. MVFR cigs are expected to visit the AMA
TAF site between 12Z and 15Z, but they are expected to stay away
from DHT and GUY. Otherwise, VFR conditions are expected to
prevail.

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...
     Hansford...Hartley...Hutchinson...Moore...Oldham...Palo
     Duro Canyon...Potter...Randall...Sherman.

OK...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Cimarron...Texas.

&&

98/16
Hazardous weather outlook, May 2, 1:10 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
110 PM CDT Wed May 2 2018

OKZ001>003-TXZ001>020-317-030615-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
110 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A Tornado Watch is in effect for eastern parts of the combined
Panhandles until 10 PM tonight. Thunderstorms that develop will be
capable of producing large hail, damaging winds, and isolated
tornadoes.

Critical Fire Weather conditions are also expected across the
western half of the combined Panhandles today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to low end critical Fire Weather conditions expected on
Thursday.

Thunderstorms are also possible across the Panhandles on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon for the eastern third
of the combined Panhandles.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today and Wednesday across
the western two-thirds of the Panhandles.

Bieda

In the hours before

Special weather statement, May 2, 11:27 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1127 AM CDT WED MAY 2 2018

OKZ002-TXZ003-021700-
Texas OK-Hansford TX-
1127 AM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TEXAS AND NORTHERN
HANSFORD COUNTIES UNTIL NOON CDT...

At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Gruver, or 17 miles northwest of Spearman, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3641 10108 3636 10109 3623 10149 3633 10157
      3663 10131
TIME...MOT...LOC 1627Z 227DEG 24KT 3634 10146

Ward
Special weather statement, May 2, 11:56 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1156 AM CDT WED MAY 2 2018

OKZ002-003-TXZ003-004-021730-
Texas OK-Beaver OK-Ochiltree TX-Hansford TX-
1156 AM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
SOUTHEASTERN TEXAS...HANSFORD AND NORTHWESTERN OCHILTREE COUNTIES
UNTIL 1230 PM CDT...

At 1156 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Hardesty to 6 miles southwest
of Gruver. Movement was northeast at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Gruver, Hardesty, Waka and Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3687 10084 3657 10147 3609 10162 3629 10101
TIME...MOT...LOC 1656Z 205DEG 41KT 3649 10116 3622 10152

Ward
Special weather statement, May 2, 12:20 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1220 PM CDT WED MAY 2 2018

OKZ003-021745-
Beaver OK-
1220 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER COUNTY UNTIL 1245
PM CDT...

At 1220 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Boyd, or 12 miles southwest of Beaver, moving
northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver, Forgan, Bryans Corner, Boyd, Mocane, Turpin, Floris and
Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3684 10024 3650 10081 3650 10095 3689 10095
      3700 10075 3700 10051
TIME...MOT...LOC 1720Z 216DEG 27KT 3674 10074

Ward
Local storm report, May 2, 12:43 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1243 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             3 NE FORGAN             36.94N 100.51W
05/02/2018  M2.50 INCH       BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800130

BIEDA
Special weather statement, May 2, 1:03 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
103 PM CDT WED MAY 2 2018

TXZ004-021830-
Ochiltree TX-
103 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OCHILTREE COUNTY
UNTIL 130 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Perryton, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Perryton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma...and the Panhandle of Texas.

LAT...LON 3622 10075 3629 10096 3650 10085 3650 10055
      3648 10055
TIME...MOT...LOC 1803Z 209DEG 31KT 3632 10084

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:36 AM CDTRed Flag WarningAMACimarron, Texas17 hr
May 2, 12:20 PM CDTSpecial Weather StatementAMABeaver25 min
May 2, 12:29 PM CDTSevere Thunderstorm WarningAMABeaver61 min
May 2, 1:17 PM CDTSevere Thunderstorm WarningAMABeaver58 min
May 2, 2:00 PM CDTAreal Flood AdvisoryAMABeaver2 hr
May 2, 2:15 PM CDTSevere Thunderstorm WarningAMABeaver60 min
May 2, 3:17 PM CDTSevere Thunderstorm WarningAMABeaver58 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.